Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Stabilization in a gradient system with a conservation law


Author: Robert L. Pego
Journal: Proc. Amer. Math. Soc. 114 (1992), 1017-1024
MSC: Primary 34D05; Secondary 34C30, 58F12
DOI: https://doi.org/10.1090/S0002-9939-1992-1086340-X
MathSciNet review: 1086340
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose $ \sum {{\mu _j} = 1} $ and $ F:{\mathbf{R}} \mapsto {\mathbf{R}}$ is $ {C^1}$ with $ F'$ piecewise $ {C^1}$. For the finite system of ordinary differential equations

$\displaystyle {\dot u_i} = F'({u_i}) - \sum\limits_j {{\mu _j}F'({u_j}) = 0} ,$

I prove that every bounded solution stabilizes to some equilibrium as $ t \to \infty $. For this system, $ \sum {{\mu _j}{u_j}} $ is conserved and the quantity $ \sum {{\mu _j}F({u_j})} $ is nonincreasing and serves as a Lyapunov function, but the set of equilibria can be connected and degenerate. Essential use is made of a result related to one of Hale and Massat that an $ \omega $-limit set that lies in a $ {C^1}$ hyperbolic manifold of equilibria must be a singleton.

References [Enhancements On Off] (What's this?)

  • [AB] G. Andrews and J. M. Ball, Asymptotic behaviour and changes of phase in one-dimensional nonlinear viscoelasticity, J. Differential Equations 44 (1982), 306-341. MR 657784 (83m:73046)
  • [HM] J. K. Hale and P. Massatt, Asymptotic behavior of gradient-like systems, Dynamical Systems II (Gainesville FL. 1981) pp. 85-101. (A. R. Bednarek and L. Cesari, eds.), Academic Press, 1982. MR 703689 (85d:34054)
  • [NPT] J. A. Nohel, R. L. Pego, and A. E. Tzavaras, Stability of discontinuous steady states in shearing motions of a non-Newtonian fluid, Proc. Roy. Soc. Edinburgh Sect. A 115 (1990), 39-59. MR 1059643 (91d:76045)
  • [NP] A. Novick-Cohen and R. L. Pego, Stable patterns in a viscous diffusion equation, Trans. Amer. Math. Soc. 324 (1991) 331-351. MR 1015926 (91f:35152)
  • [P] R. L. Pego, Phase transitions in one-dimensional nonlinear viscoelasticity: admissibility and stability, Arch. Rational Mech. Anal. 97 (1987), 353-394. MR 865845 (87m:73037)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34D05, 34C30, 58F12

Retrieve articles in all journals with MSC: 34D05, 34C30, 58F12


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1992-1086340-X
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society